Alert archive / Michigan / Beach Hazards Statements in 2018
Beach Hazards Statement 15, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 27, 2018, 4:00 AM EDT for Schoolcraft County, Michigan. It took effect at Aug 27, 2018, 8:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2018, 4:00 AM EDT (08:00 UTC)
- In effect from
- Aug 27, 2018, 8:00 AM EDT
- Expired
- Aug 27, 2018, 10:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
470 WHUS43 KMQT 270800 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 400 AM EDT Mon Aug 27 2018 MIZ014-280200- /O.NEW.KMQT.BH.S.0015.180827T1200Z-180828T0200Z/ Southern Schoolcraft- 400 AM EDT Mon Aug 27 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect from 8 AM EDT this morning through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Southern Schoolcraft County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near Lakeview Park and near Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ 07
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 27, 3:31 AM EDT, 29 minutes earlier.
Area forecast discussion, Aug 27, 3:31 AM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Marquette MI 331 AM EDT Mon Aug 27 2018 .UPDATE... Issued at 1013 PM EDT SUN AUG 26 2018 As was suggested by a number of models earlier today, shra/tsra mostly split around the fcst area this evening. Far western Upper MI was affected by one area of ne moving shra/tsra that included some torrential rain producing convection. Meanwhile, s central Upper MI was swiped by the northern edge of stronger convection pushing e across WI. Strengthening low-level jet will likely support additional shra/some tsra spreading from WI into mainly the se half of the fcst area during the night while pcpn over the w lifts ne and eventually fades away. There are indications that a more consolidated area of heavier shra/tsra may push across s central Upper MI Mon morning. Thereafter, it looks like much of the remainder of the day will be uneventful until shortwave lifts into the Upper Mississippi Valley late in the day. Reworked wx for Mon to end pcpn w to e during the morning and pushed back pcpn development to only western Upper MI in the mid/late aftn hrs. In reality, given model trends, may be closer to 00z or perhaps after when convection develops/spreads into Upper MI. && .SHORT TERM...(This evening through Monday night) Issued at 329 PM EDT SUN AUG 26 2018 Multiple clusters of convective activity is currently approaching the Upper Great Lakes, with the cluster in WI the one to watch this evening. 700mb flow is favorable for bringing in this convection through the southern U.P., with these thunderstorms having the potential to be strong. As the first of two shortwaves traverses the region tonight, additional showers and thunderstorms look to develop tonight, crossing and affecting much of the Upper Peninsula through the early morning hours. With a steady stream of moisture advecting in, these showers and storms may contain moderate to locally heavy rainfall, and portions of the southern U.P. may need to be monitored closely for repeated rounds of rain within a relatively short amount of time. While confidence is not that high for widespread flooding concerns for tonight, signals are there to watch for potential localized flooding, especially in Menominee into Dickinson and perhaps Iron counties. By tomorrow morning through midday Monday, much of the forecast area should see a break before the more significant round of storms move in. As alluded to, the primary timeframe of concern will be tomorrow afternoon into tomorrow night, as more widespread heavy rain and strong to perhaps severe thunderstorms impact the U.P. Plentiful amounts of instability, increasing bulk shear, and a significant uptick in PWATs will all combine to create these multiple hazard concerns. Although 0-6km shear will be on the rise by tomorrow evening, the better shear values (>40kts.) appears to lag behind the better instability, before the SBCAPE diminishes after sunset tomorrow. The bottom line is that there will be a small window tomorrow afternoon into tomorrow evening for storms to approach and exhibit severe potential, transitioning to a flooding threat as the night continues. Stay tuned to future forecast updates for this evolving situation. Last but certainly not least, temperatures. Lows tonight will be on the warm side, only dropping into the 60s area-wide. Despite some cloud cover potentially lingering around tomorrow, WAA already underway will allow for highs to reach the mid to upper 80s for most locations. Look for warm lows again tomorrow night for the eastern half of the U.P., with slightly cooler upper 50s in the western sections. .LONG TERM...(Tuesday through Sunday) Issued at 330 AM EDT MON AUG 27 2018 Frontal boundary is expected to cross into western Upper Michigan at the beginning of the period Tuesday morning. An upper impulse ahead of the main trough that likely will have brought the most impactful weather to the area Monday night should already be off to the northeast by this time, but perhaps some lingering showers/storms will still be ongoing over the far east. The trough will move east slightly through N MN during the day, and this will help the frontal boundary to begin to work its way through the UP. This may set off a few isolated showers and thunderstorms for the western portions of the UP and Lake Superior during the day. Later in the evening and overnight, better chances for showers and storms are expected across the southeast along the front. Though unlikely, heavy rainfall may still be a threat early with pwats of 1.8 to 2 ahead of the front. The most likely area of highest QPF looks to be in southern Menominee County, but perhaps stretching to the NE into southern Delta and Schoolcraft. Much drier air will quickly filter in behind the front and end the threat for heavy rain after midnight. Some light shower activity may linger behind the front into Wednesday morning over the east as the trough finally exits, but then conditions will dry out and it will be considerably cooler. Model blend continues to trend downward with highs only reaching the upper 50s north where clouds may hold on due to upslope/onshore flow to mid 60's near MNM. Record cold high temps are 54/55 for CMX/MQT/WFO, could be within a couple degrees of that. Sfc high pressure and mild upper ridging will then dominate through Friday morning, and there are indications of splitting 500 hPa flow over the OH valley and srn Great Lakes Thursday night. The next wave will move in later on Friday and multiple impulses will keep precip chances in the forecast through much of Saturday. That should be followed by another day or two of quiet weather before the next wave dips through Ontario and drags a cold front through the area in the early part of next week, but obviously predictability is low that far out. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 110 AM EDT MON AUG 27 2018 It appears another area of shra/tsra will lift ne across portions of Upper MI early this morning, but will likely affect KSAW more so than KIWD/KCMX. This pcpn will exit in the morning, then expect a line of strong tsra to move across the area this evening. Otherwise, VFR conditions will generally be the rule except for a period of lower stratus/MVFR cigs which should occur late ovenight into the morning hrs. Upslope southerly wind at KSAW may drop the cigs to IFR for a time. With the expected strong storms this evening, hvy rain/gusty winds should occur along with MVFR conditions and potentially brief IFR/LIFR. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 401 PM EDT SUN AUG 26 2018 Winds will get up to 25 knots at times for this forecast period, but that is the strongest it will get. This would be late tonight through Monday morning, again Monday night into Wed morning. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && UPDATE...Rolfson SHORT TERM...lg LONG TERM...KCW AVIATION...Rolfson MARINE...Titus
Hazardous weather outlook, Aug 26, 11:08 PM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 1108 PM EDT Sun Aug 26 2018 MIZ001>007-009>014-084-085-271200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 1108 PM EDT Sun Aug 26 2018 /1008 PM CDT Sun Aug 26 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Rest of Tonight Scattered thunderstorms are expected overnight. Heavy rain will be possible in stronger storms, especially south central. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible through Tuesday night. Heavy rain is likely with stronger storms, especially Monday night, which may lead to flash flooding where more persistent thunderstorms occur. Severe thunderstorms are also possible late Monday afternoon into Monday night. A high swim risk is expected on Monday for the Lake Michigan beaches of Schoolcraft County. Thunderstorms return to the forecast Friday afternoon into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-271200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 1108 PM EDT Sun Aug 26 2018 /1008 PM CDT Sun Aug 26 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Rest of Tonight Thunderstorms are possible overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible through Tuesday night. Severe thunderstorms are possible late Monday afternoon into Monday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-271200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 1108 PM EDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Rest of Tonight Thunderstorms are possible tonight. Some storms may be strong. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible through Tuesday night. Severe thunderstorms are possible Monday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
In the hours before
Local storm report, Aug 26, 10:05 PM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1005 PM EDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HEAVY RAIN 1 WSW TWIN LAKES 46.88N 88.86W
08/26/2018 M2.24 INCH HOUGHTON MI MESONET
MESONET STATION MC008, 1 WSW TWIN LAKES.
0934 PM HEAVY RAIN 2 NE ARNHEIM 46.95N 88.45W
08/26/2018 M1.41 INCH HOUGHTON MI MESONET
MESONET STATION MC031, 2 NE ARNHEIM.
0931 PM HEAVY RAIN 1 SW LAURIUM 47.22N 88.46W
08/26/2018 M1.06 INCH HOUGHTON MI MESONET
MESONET STATION MC030, 1 SW LAURIUM.
&&
JAWLocal storm report, Aug 27, 12:00 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1200 AM EDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN 2 E LAURIUM 47.23N 88.39W
08/26/2018 M1.00 INCH HOUGHTON MI MESONET
MESONET STATION TRRM4, 2 E LAURIUM.
&&The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:10 PM EDT | Special Marine Warning | MQT | 65 min | |
| Aug 27, 6:16 PM EDT | Special Marine Warning | MQT | 29 min | |
| Aug 27, 6:24 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 51 min |
| Aug 27, 7:12 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 28 min |
| Aug 27, 7:17 PM EDT | Special Marine Warning | MQT | 88 min | |
| Aug 27, 7:53 PM EDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 67 min |
Nearby
Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.